Alert archive / Illinois / Flash Flood Warnings in 2016
Flash Flood Warning 24, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 18, 2016, 8:08 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 8:08 PM CDT (01:08 UTC)
- Expired
- Aug 18, 2016, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1696 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550 WGUS53 KILX 190108 FFWILX ILC019-183-190415- /O.NEW.KILX.FF.W.0024.160819T0108Z-160819T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LINCOLN IL 808 PM CDT THU AUG 18 2016 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL VERMILION COUNTY IN EAST CENTRAL ILLINOIS... NORTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS... * UNTIL 1115 PM CDT * AT 808 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ST. JOSEPH...GIFFORD...OGDEN...ROYAL...PENFIELD AND FLATVILLE. THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 189 AND 201. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 4031 8788 4012 8788 4012 8812 4031 8811 $$ BARNES
1 follow-up statement
403 WGUS73 KILX 190356 FFSILX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1056 PM CDT THU AUG 18 2016 ILC019-183-190406- /O.CAN.KILX.FF.W.0024.000000T0000Z-160819T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VERMILION-CHAMPAIGN- 1056 PM CDT THU AUG 18 2016 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL VERMILION AND NORTHEASTERN CHAMPAIGN COUNTIES IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 4031 8788 4012 8788 4012 8812 4031 8811 $$ BARNES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 6:37 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 18, 6:37 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 637 PM CDT THU AUG 18 2016 .SHORT TERM...(This evening through Friday) ISSUED AT 257 PM CDT Thu Aug 18 2016 A weak warm advection pattern extending eastward across northern IL from a 1008 mb low over SE South Dakota continues to bring scattered thunderstorms primarily just north of the central IL forecast area this afternoon. This activity should generally shift northeastward over the next day as the low moves toward northern lake Michigan. Forecast continues slight chances for an isolated shower or thunderstorm possible from Springfield to Paris northward, but this chance should diminish around sunset. For Friday afternoon continued a slight chance of thunderstorms across central IL as moderate instability characterized by 1500-2500 J/kg MLCAPE in the GFS model soundings develops with diurnal heating. Nevertheless, shear is weak, soundings feature a weak cap near 5000 feet, and no obvious lifting mechanisms are apparent. Expect lows tonight again reaching around 70 degrees, again possibly causing some patchy fog to develop given crossover temperatures this afternoon just over 70 degrees. Model guidance suggests better chances toward eastern IL and have included patchy fog in overnight forecasts for areas east of I-55. However, expecting prevalence to decrease since last night given dry conditions over the past day. Highs Friday should be near or slightly warmer than today, ranging from the mid 80s to the upper 80s over some areas west of I-55. .LONG TERM...(Friday night through Thursday) ISSUED AT 257 PM CDT Thu Aug 18 2016 Friday night will feature increasing southwest flow across Illinois, due to surface cyclogenesis over Iowa. The primary focus of the 850mb LLJ will be west of our counties, but we expect enough moisture transport into our area for scattered showers and storms to advance into west-central Illinois after midnight. The best chances for storms in our forecast area looks to remain closer to the cold frontal passage on Saturday, when favorable 300mb jet dynamics become coincident with surface frontogenesis. PoPs were increased to categorical from west to east during the day on Saturday. Average rainfall amounts look to be in the 0.25 to 0.72 inch range. However, PWAT values between 1.75 and 2" should be enough to support localized areas in the 1-2" rainfall range, depending on track of stronger storms. The initial shortwave associated with the surface low and cold front on Saturday is forecast to make quick progress to the east, with just some lingering showers/storms east of I-57 Sat evening. Dry and much cooler air will begin arriving after midnight Sat night, with skies clearing out across a majority of central Illinois by sunrise on Sunday. 850mb temps are expected to plummet from around 19C at 7 pm on Sat to around 9C at 7 pm on Sunday. That cold air just above the ground on Sunday afternoon will create moderately steep low level lapse rates, possibly supporting sprinkles or light rain showers. The overall model consensus is pointing toward dry conditions, with just increasing clouds, so kept a dry forecast on Sunday for now. Better chances of afternoon showers looks to remain in NE Illinois, closer to the colder air and the upper level low. The upper trough axis departs to the east of Illinois Sunday night, and cool surface high pressure will dominate the first half of next week. Sunday looks to be the coolest day, with high temps limited to the mid 70s. Slight warming is expected Monday and Tuesday as highs reach the upper 70s Monday, and low 80s Tuesday. Rain chances return on Wednesday through Thursday, as a cold front approaches on Wednesday, then passes across Illinois on Thursday. Clouds and precip will keep high temps below normal, in the upper 70s to around 80. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 637 PM CDT Thu Aug 18 2016 Numerous thunderstorms continue to develop and track southeastward along a warm frontal boundary early this evening. The storms have thus far remained well N/NE of the I-74 corridor away from the central Illinois terminals. At this point, have kept thunder mention out of the TAFs, but will continue to monitor trends over the next couple of hours as KCMI could potentially be impacted. All high-res models suggest the storms will gradually dissipate after sunset, followed by mostly clear skies through the night. The next question will be possible fog formation late tonight. Based on a persistence forecast, it appears the most widespread fog will develop along/southeast of the I-57 corridor. Have therefore dropped visbys to 3-4 miles at both KDEC and KCMI between 08z and 14z. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...Onton LONG TERM...Shimon AVIATION...Barnes
Hazardous weather outlook, Aug 18, 3:18 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 318 PM CDT THU AUG 18 2016 ILZ027>031-036>038-041>046-048-053>057-191100- CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-STARK-TAZEWELL- VERMILION-WOODFORD- 318 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. WHILE SEVERE WEATHER IS NOT ANTICIPATED WITH MOST STORMS...A FEW MAY PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BETTER THUNDERSTORM CHANCES ARE ANTICIPATED FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-191100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 318 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT MINOR FLOODING ALONG THE LOWER PART OF THE EMBARRAS RIVER SHOULD SUBSIDE LATER TODAY...BUT WILL LINGER ALONG THE LITTLE WABASH RIVER NEAR CLAY CITY INTO THE WEEKEND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES RETURN TO THE AREA FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ040-047-049>052-061-191100- CASS-CHRISTIAN-MORGAN-SANGAMON-SCHUYLER-SCOTT-SHELBY- 318 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES ARE ANTICIPATED FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ONTON
Nearby
Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.